Green Tea and Garcinia Cambogia supplements warning

It is wise to not become too complacent when taking all forms of dietary supplements. Even naturally based supplements can have unintended – and as detailed here, deadly consequences.

The person mentioned in this news report was taking a weight loss product that contained concentrated green tea extract, as well as Garcinia Cambogia. A severe reaction destroyed his liver and necessitated an emergency liver transplant.

Green tea is on the radar of rosacea sufferers because of its potential anticarcinogenic properties and anti-inflammatory and antioxidant capabilities.

This incident is a sobering reminder that even something as benign sounding as green tea is still a drug and rosacea sufferers need to take care with all supplements in their regime.

This is not the first warning that natural treatments can be deadly.

Man given two weeks to live after taking popular weight-loss product purchased online

BY THE NATIONAL REPORTING TEAM’S SOPHIE SCOTT, ALISON BRANLEY AND COURTNEY BEMBRIDGE 

Matthew Whitby was two weeks from death and needed an emergency liver transplant after taking a protein powder containing green tea extract and a supplement with garcinia cambogia — a tropical fruit used in weight-loss supplements.

Green tea extract is a concentrated form of the popular tea and is favoured for its purported weight loss properties and anti-oxidant effects.

But in some susceptible individuals, doctors say it can cause liver failure even in moderate doses, and has been reportedly linked to dozens of cases of liver failure around the world.

There have also been cases of liver damage linked to garcinia cambogia.

..

The TGA said one of the products Mr Whitby consumed was a protein powder called HydroxyBurn Elite supplied by BSc.

Experts think the liver failure related to green tea extract can occur because of catechins, the same element that makes it potentially beneficial, specifically a sub-group of catechins called EGCG.

“The exact mechanism of the green tea extracts on the liver isn’t actually known but it can cause, at its worst, liver death,” Professor Jeffrey said.

Clinical pharmacologist Professor Ric Day from St Vincent’s Hospital said cases like Mr Whitby’s were known as “idiosyncratic” reactions and could happen with virtually any medication.

Garcinia cambogia is based on a tropical fruit and gained worldwide popularity after being controversially endorsed by celebrity television doctor Dr Oz.

It has been implicated in some cases of liver damage around the world, and two liver-based adverse reactions in Australia but experts said there was less evidence of its potential risk.

Related Articles

About the Author

About the Author: David Pascoe started the Rosacea Support Group in October 1998. .

Follow Rosacea Support

Subscribe via RSS Feed Connect on Pinterest Connect on Google Plus

Leave a Comment

Top

Subscribe to Rosacea News

Enter your email address to receive the latest news about rosacea in your inbox.